Discussions By Condition: Pregnancy

Antidepressants and Birth Control Pills

Posted In: Pregnancy 14 Replies
  • Posted By: kitcat48
  • June 19, 2007
  • 01:49 PM

Has anyone here ever heard of antidepressants interfering with birth control?
My son's girlfriend is pregnant and her Mom said its because the Dr said that her antidepressant made her birth control not effective. I find this really hard to believe. Anyone have this happen?

Thanking you in advance

As EvEr
Cat

Reply Flag this Discussion

14 Replies:

  • Go to Drugs.com You can type in the medications and it will tell you if they will interact with each other. Or ask a Pharmacist.
    emilymay8603 37 Replies Flag this Response
  • that is kind of unbelievable... in that if that was the case there would have been a warning on her anti-depressant. I know that Prozac and Lexapro do not have this impact. Which anti-depressant is she on?
    New MKE User 15 Replies Flag this Response
  • I have no clue what anti-depressant she is on!I got this info from her mom. I honestly believe that the pregnacy was planned all along and that she told her mom this as not to get in trouble. Her Mom isn't much better mentally and believes everything the daughter says and enables her. What a situation tho as neither she or my son should be parents @ this time as mentally she is unstable and my son is in jail. My son has a history of bi-polar and ADHD, cant hold a stable job etc. But life goes on eh... Thanks for the response As EvErCat
    kitcat48 80 Replies Flag this Response
  • If she was taking St. John's Wort she could very well be telling the truth. It does interfere with birth control. I know cause I'm on the pill and I looked it up and decided to go with a script instead of herbal.
    Anonymous 42,789 Replies
    • August 22, 2007
    • 03:28 AM
    • 0
    Flag this Response
  • I have heard no such thing, because I had been on the pill for 6 years. since I was 12, I just got off of it last year for my own benefits. Good luck! And I would ask your doctor about it as well because they would have better advice to give to you since they are professionals!
    Anonymous 42,789 Replies Flag this Response
  • This is very possible. I have heard of it before and have been warned of it before. Some meds don't interact well with each and can make birth control not work. Read the info!
    Anonymous 42,789 Replies
    • October 6, 2008
    • 03:43 PM
    • 0
    Flag this Response
  • the only thing that could have interfered with her birth control that could be classed as a anti depressant is st johns wort as someone said earlier it can be found in things like calms tablets or rescue remedies so she may have taken to aid her anti depressants but no perscribed anti depressants would interfere, ive been on both the pill and antidepressants since i was 15, i fell pregnant twice (misscarried twice)but that was through not taking the pill as strictly as i should, which may be the case for your sons girlfriend.rach x
    VampireQueen 7 Replies
    • November 16, 2008
    • 02:32 PM
    • 0
    Flag this Response
  • yes anti depressents can interfere with birthcontrol, So can antibiotics for that matter.. ive been on numerous anti depressents since i was 12 and the pill since i was 16, although i have not had a problem with it because we used extra protection other than my pill, i have had a friend get pregnant while on antibiotics and her birth control.... every medicine counter acts in one way or another...Ive been told by both my regular doctor and a gyno that any pill or medicine can counteract with birthcontrol.
    Anonymous 42,789 Replies Flag this Response
  • I was looking for help and read this, and decided to talk to my doctor again. I have BPD, which is similar to bi-polar, though the swings are shorter, and I was put on anti depressants several months after I started to take the COC . My doctor warned me that some anti-depressant and anti-psychotic medications, as well as herbal remedies such as St John's Wort can interfere with any form of contraceptive. The simple explanation is that when you take two medicines that are both designed to alter the levels of hormones in your body, they can interact with each other and cause one or both to become ineffective.While it certainly is a valid explanation for pregnancy occurring, it's generally a good idea to "double-dutch" and use a barrier form of contraception AS WELL AS the prescribed oral contraception when on other medications to be on the safe side.Don't judge to harshly, regardless of whether or not this pregancy was planned, there is a new life in the world tat you should be greatful for :)Blessings and Peacexx
    Anonymous 42,789 Replies
    • September 11, 2010
    • 00:46 PM
    • 0
    Flag this Response
  • Any kind of medication can interfere with another. Maybe only those two specific types interfered. Furthermore, for clarification: being depressed does not make one insane or crazy or 'mentally unstable'. Yes, it can hinder your ability to hold happiness, your will to do things, and your overall view on life. But just because she is on antidepressants does not mean she's crazy or "unstable." If anything, the fact that she is taking medicine to alleviate her depression signifies that she is on a path of stability if you consider depression unstable. At least she is taking her medication. And you are just looking down on some one because they have a medical condition that makes them feel that way. It's a chemical imbalance. Not a state of mind. It affects the state of mind. But not so drastically that she would be mentally unstable. Believe me. I speak from experience. I have no clue what anti-depressant she is on!I got this info from her mom. I honestly believe that the pregnacy was planned all along and that she told her mom this as not to get in trouble. Her Mom isn't much better mentally and believes everything the daughter says and enables her. What a situation tho as neither she or my son should be parents @ this time as mentally she is unstable and my son is in jail. My son has a history of bi-polar and ADHD, cant hold a stable job etc. But life goes on eh... Thanks for the response As EvErCat
    Anonymous 42,789 Replies
    • December 7, 2010
    • 04:50 AM
    • 0
    Flag this Response
  • It is true pills can interact and make the birth control less effective and she should have known from the start, because when i was put onto the anti depressant, that was one of the things that they included telling at the time. but also make sure that she was taking it properly also. on a daily basis and at around the dame time every day.
    Anonymous 42,789 Replies
    • December 17, 2010
    • 09:20 AM
    • 0
    Flag this Response
  • Complications of Crohn’s Disease

    Recognize the risks associated with Crohn’s disease.

    8 Surprising Facts About Cholesterol

    Did you know that one in six US adults has high cholesterol?

  • I have bipolar disorder and my pharmacist warned me that my Lamictal will make my birth control pills less effective. My OBGYN however looked up info and disagreed with him. I'm going to err on the side of caution and use a back up method in addition to my birth control pills.Try not to think the pregnancy was planned. There is a lot of conflicting information out there, but i tend to believe my pharmacist since he's all about drugs and their interactions, more than i believe my obgyn.
    Anonymous 42,789 Replies
    • January 1, 2011
    • 04:28 AM
    • 0
    Flag this Response
  • Side effects are possible with any pharmaceutical drug, if there are any unwanted reactions or a life threatening condition that results from taking the medicine you might have a claim against the manufacturer. Do not hesitate to seek legal answers; a product liability attorneys are just around the corner to help you.
    johnnypaid 1 Replies
    • January 21, 2011
    • 08:34 PM
    • 0
    Flag this Response
  • Has anyone here ever heard of antidepressants interfering with birth control?My son's girlfriend is pregnant and her Mom said its because the Dr said that her antidepressant made her birth control not effective. I find this really hard to believe. Anyone have this happen? Thanking you in advance As EvErCatTaking birth control pills and antidepressants at the same time does not affect the safety or efficacy of either medicine.Estrogens in BCP may slightly decrease the metabolism of tricyclic antidepressants. No other interplays.Information source:http://www.healthystock.net/interactions/antidep-bcp.shtml
    Anonymous 42,789 Replies
    • October 30, 2012
    • 08:12 AM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.
Advertisement

Safe Sex With Hepatitis C

Prevent the spread of the hepatitis C virus.

Preventing Lung Infections

With COPD, it’s important to protect your lungs.

8 Health Dangers of Depression

Unmanaged depression can take a toll on your physical health.

Food Choices for Diabetes

What, when and how much you eat affects your blood sugar.

6 Exercises for Multiple Sclerosis

Ease your way into these stretching and strengthening moves,

Advertisement